The cutoff phenomenon was recently confirmed for random walks on Ramanujan graphs by the first author and Peres. In this work, we obtain analogs in higher dimensions, for random walk operators on any Ramanujan complex associated with a simple group over a local field . We show that if is any -regular -equivariant operator on the Bruhat–Tits building with a simple combinatorial property (collision-free), the associated random walk on the -vertex Ramanujan complex has cutoff at time log. The high-dimensional case, unlike that of graphs, requires tools from non-commutative harmonic analysis and the infinite-dimensional representation theory of . Via these, we show that operators T as above on Ramanujan complexes give rise to Ramanujan digraphs with a special property (-normal), implying cutoff. Applications include geodesic flow operators, geometric implications, and a confirmation of the Riemann Hypothesis for the associated zeta functions over every group G, previously known for groups of type and .
Cite this article
Eyal Lubetzky, Alexander Lubotzky, Ori Parzanchevski, Random walks on Ramanujan complexes and digraphs. J. Eur. Math. Soc. 22 (2020), no. 11, pp. 3441–3466DOI 10.4171/JEMS/990